On an Ode to Xeloda:
For you, I walk on
hot coals, wipe away salty
tears, wring red raw hands
My Red Right Hand (and left and feet…) Or my experience with Capecitabine / Xeloda
Today I had to travel into town to pick up a big bundle of medicine (what with the various tablets I take throughout the day, prescription or supplements I am like some sort of medicinal maraca!). I was conscious that anyone seeing me from the back, hat on or hood up, tottering along the road would probably assume I was an octogenarian. Hopefully they don’t think that when they see me from the front but from my demeanor I do probably come across more senior cit than saucy senorita. It’s my feet you see. They are the problem. On some cancer meds (Letrazole I am talking to you…)it’s your joints that are affected and again it turns you into a bit of a shuffler, and standing up or sitting down are always accompanied by the obligatory “oooooophhhhttt” or groan of “ooh my bones” and actually getting down onto the floor or up again would require at least a good five minutes of psyching yourself up for the maneuver .
On my current chemo drug however – Xeloda (or Capecitabine to give it its generic name) – my joints are fine but it’s my hands and feet that are paying the price. Palmar-Plantar syndrome is one of the most common side effects of the drug. When I initially started the drug I was on a much higher dose but the side effects were too severe to continue so they reduced it from 2 x 2500mg a day to 2 x 1500mg a day, so do make sure you let your oncology team know you are suffering from side effects as most can be eliminated by reducing the dosage. Many people take this with few problems at all (so don’t let my experience worry you too much as we are all very different in the side effects we get!) but in those first few weeks I totally lost my appetite and over a stone in weight (the only plus point as I was still a bit chubby from previous chemos), I came out in weird rashes, had thrush in my throat so couldn’t swallow tablets, got mouth ulcers, felt generally wiped out and my hands and feet went bright red, very tender and all the skin started peeling off. As a daily oral tablet rather than a weekly IV drip I had anticipated it being an easier chemo to cope with but out of the ones I have had this definitely hit me the hardest which was a bit of a surprise. It is a balancing act though – weighing up the side effects of the drug with the fact that it may well keep your cancer in check for a few more months ( some people I know have been stable on this drug for years!!!). A bit of tinkering with the dosage can keep things far more bearable. Other rarer side effects can include sickness and explosive diarrhea so I probably got off lightly really! I take the tablets two weeks running and then have a week off – so much easier than an IV drip, definately feels less like ‘chemo’ so sometimes I have to remind myself I am still on it! The rest of the side effects have disappeared but along with constantly weepy eyes and a runny nose it is the palmar-plantar syndrome that I am left to deal with and it’s better some days, worse others. These last few days have been ‘worse’ days as I am nearing the end of my two weeks and did a tiny bit of walking- it feels like my foot is one big blister waiting to happen, red and very tender in a distinct line up the side of my foot and on the soles where my feet have rubbed against shoes. I have been through a myriad of creams from Elizabeth Arden 8-hour Creme (a present!), Moo Goo to Udderly Cream (yes originally designed for cows’ udders!) and another farmyard favourite for horses that is a lovely pale blue goop, and from aloe vera and tea tree oil to really good Body Shop hemp cream via a Lush Oat hand cream. Nothing has worked miracles though but all you can really hope to do is try to keep hands and feet well moisturised rather than clear things up completely . Other advice is to basically keep off your feet as much as possible, avoid exercise (don’t need to be told twice), don’t have hot baths or showers (the latter I like too much to avoid), and wear slippers when possible. Today it felt like i was walking on slightly spiky hot stones, so I couldn’t actually wait to get home and get my slippers on (now I AM sounding like an octogenarian!) I bought cooling gels, pads and heel balm in desperation today so will give them and the henna a go tonight. Not brave enough to try it on my hands quite yet though…. eh Nick?!